MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-18-19-20
Medical Device Problem Codes Crack (1135); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook, quantum inflation device, qid-1.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that the catheter was cracked.The pre-loaded wire guide was not included in the return of the device.A functional test could not be performed due to the condition of the returned device.A visual examination of the catheter showed cracks in the catheter approximately 53 cm and 103.5 cm from the distal end.Kinks were also observed in the catheter approximately 11.5 cm, 22.2 cm, 43.5 cm and 106 cm from the distal end.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicated that a strong resistance was encountered during advancement of the balloon.The instructions for use warn the user: "do not advance the balloon dilator if resistance is encountered.Assess cause of resistance to determine if dilation should be reattempted." forcing the balloon through resistance will lead to cracking of the catheter.The cause of the resistance is unknown; however, it could be related to an endoscope in need of repair.The user also indicated that the device was re-introduced into the endoscope accessory channel after removal.The instructions for use advise the user: "if an abnormality is detected that would prohibit proper working condition, do not use." prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional information regarding this report: based on the information provided that the balloon dilator was advanced even though "strong resistance" was encountered, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The device was used to dilate the pyloric stenosis.When advancing the device through an endoscope with a f2.8 mm accessory channel, the physician felt strong resistance, as if it was caught on something.He was able to advance it to the target site despite the resistance, so dilation was performed with an inflated 18 mm diameter balloon.After that, he attempted to retract the balloon into the endoscope in order to adjust a dilating position, but resistance disturbed the attempt.Therefore, the endoscope with the device still inserted was removed from the patient, then the device was removed from the endoscope outside the patient by rewrapping [wrapped/folded the balloon material by hand] the balloon manually.The endoscope was re-advanced to the target site and the user attempted to insert the device into the accessory channel again for another try, but it could not be inserted.Since there was no back-up device, the procedure was abandoned at that point although the stenosis had not been dilated up to the planned diameter.There have been no adverse effects to the patient reported.Patient follow-up is ongoing.There was no reportable information at this time.The device was received for evaluation on 05/17/2018 and was found to have two (2) cracks in the catheter.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7589037
Report Number1037905-2018-00249
Device Sequence Number11311395
Product Code KNQ
UDI-Device Identifier00827002517981
UDI-Public(01)00827002517981(17)191130(10)W3802585
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberHBD-W-18-19-20
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/18/2018
Device Age16 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2018
Initial Report FDA Received Date06/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1